Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Stimulants to Balance Opioid Sedation

Lala329LLala329 Posts: 283
edited 06/11/2012 - 8:45 AM in Pain Medications
I was wondering if anyone on the boards has been prescribed a stimulant like methylphenidate to counteract opioid induced sedation? I've come across quite a few articles on it for cancer patients, but haven't seen anything on whether this is an appropriate measure for non-terminal chronic pain patients.

Sedation is one of the biggest side effects that I have trouble dealing with, but I'm not big on taking another prescription to deal with the side effects of a prescription. I was just curious if anyone has ever heard of this being done or had any success with it?


  • The sad part is that the Opiates are still working, still imparing judgement and all the attendant side effects. Liken it to drinking a redbull and vodka all night... sure you feel all energetic and focused, but your still getting intoxicated. This is not to knock anyone or anything.

    It may be a way to get"clear minded" but the underlying fact of opiate ingestion is still there.
    I hope though that it can help you in your looking for a solution to a vexing problem.
    Keep us up no?
    William Garza
    Spine-Health Mod

    Welcome to Spine-Health

  • It's possible, but there would be other things that will probably be looked at first. The word "drowsy" would be quanitified first. Are you just a little drowsy or are you like falling asleep while standing in a Walmart, sitting in traffic or falling asleep while driving?

    If you are falling asleep very easily and in environments where one typically wouldn't, you will probably end up with a sleep doctor and getting a sleep study. This may or may not lead to some type of stimulant. I've also read where others are having them prescribed, but I don't think they were coming from PM doc. I think you can tell what I'm getting at.

    Another thing that you might have checked, and this applied to me, is having your thyroid and testostrone levels checked (even if you are a woman, but this makes it harder) because it is almost an absolute that if you are on opiates for more than 6 months it is going to tank your HPA axis (hormones). My PM doc has all males checked and at about 90% have low testosterone levels. Quite a few develop hypothyroidism and some even have low cortisol or cortisol does not respond to stress.
  • Hmm, August, your post is interesting as today I went to see my endocrinologist. I had my thyroid removed years ago and have been stable for years.

    Since my fusion 14 weeks ago, things just don't seem right. He feels it is an absolute that my levels are off and my body is most likely not even absorbing the meds.

    He feels we are going to have to "be agressive" to correct this. I go back for my results Tue.

    I had not thought about the effects of opiates. I have been on oxicodone for almost 4 months.

    Hmm makes me wonder how far off my levels are. I have struggled with getting my weight back to presurgery weight, I am always cold, even in the southern heat, incredibly tired, brittle nails, etc, etc.

    good luck!
  • Interesting perspectives and great info...

    Just to clarify, this was more of a curiousity question based on the articles I had come across. My drowsiness on the narcotics is not unusual or super severe- it is just a side effect that I find annoying and was wondering if there was anything to be done about it. It makes sense though now that I really think about it that this would not really help anything and probably causes problems of its own, hence why all the research is on terminal CP patients.

    August- how interesting. I knew opioids disrupted both the HPA and gonadal axes, but I thought it was in people on super long-term therapy (years, not months). Do you know what your PM doc does when the hormonal imbalances develop??
  • people talk about sedation when on opiates and i don't get tired or high .all the happens is they help reduce the pain {and make me constipated}!
    i always knew i was different ..my mother called it SPECIAL!! lol{yes i am in one of my funny moods}
  • This is interesting. I have been on opiates for about 3 years now. I recently started losing hair in clumps when I take a shower and my hair has become oily when it has always been on the dry side.

    I had my thyroid checked and it came out normal. My next step is to go to a dermatologist but now I am wondering.
  • i don't have alot of problems with my pain medications causing me drowsiness, but my Lyrica.. And the Lyrica really helps with the relief of sciatica in my leg so i don't want to stop taking it.. i have been on it for several years now and i still get drowsy from it, so much so that i have to take it at night.. i could use it much more during the daytime but i doze off continuously.. of course there was also weight gain! i know we must go through all kinds of side effects from our medications. lack of libido from pain meds is just one big one!! i don't feel that stimulants are the answer to drowsiness.. changing the dose or the medication are more likely solutions to me. good luck to finding an answer to your problem!! Jenny
  • I am having hardcore side effects from the opiates. My digestive system has slowed down and I'm having terrible stomach pain due to delayed gastric emptying. I am having terrible gastric reflux that requires high doses of proton pump inhibitors. I have really bad constipation that I can't seem to solve with anything.

    The sedation is on and off, but when it's on I'll be so sleepy I will sleep on and off for days.

    I seriously can't tolerate them. I am seeing a new surgeon in a few weeks and am going to see if he'll do a vertebrectomy and fusion just to get me off the damn things.
  • My doctor put me on Nuvigil (like provigil) to counteract the drowsiness. I guess it helps a little?
  • My PM doc referred me to endocrinologist. I think initially they tested everything from a thyroid and testosterone standpoint. My TSH was around 5.5, which is not terribly high, but put me on 25mcg Synthyroid anyway. My T4, T3, T3 uptake and antibodies test were either normal or on the very lower edge. My Total Testosterone was around 270 to 290 (Low) and my Free or Direct was just above the lower limit (Free or Direct is most critical?)and he didn't take any action then.
    At my 3 month follow up my TSH was still around 4.5, so he increased Synthyroid to 50 mcg. My Total T was down about 30 - 40 more points and my Free/Direct was just below the range and he went ahead and started me on Androgel 5mg.
    That was about a year ago and had it checked recently and TSH was 2.2 and Total T was around 500 and Free/Direct was about a third of the way into the normal range.
    There was a comment about how long it took to start having these affects and I also thought it took years, while the studies indicate within as little as 6 months. I think the key here is that on thyroid is it starts slowly dropping then about 2 or 3 years ago they lowered the acceptable range on TSH, which had a bearing on my test. One week I was normal and the next I wasn't. The thing with testosterone is that the range is very big (Total T is like 390 - 800) with the Free/Direct being the same. So, while studies may indicate that it is affecting levels, they could still be in the acceptable range. If you have been on opiates for 6 - 9 months or longer and you start to feel the blues, lethargic, low (or no) libido I would get your PM doc, PCP or endo to order the test.
Sign In or Register to comment.